Arkansas, 2020

Hail and Damaging Wind in Arkansas, April 19 to 22, 2020

April 19 to 22, 2020 · NWS LZK · 6 events in 4 counties and zones

Warm air tried to return on the 19th, but failed. It was cloudy and rainy, with temperatures in the 50s and 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Warm air tried to return on the 19th, but failed. It was cloudy and rainy, with temperatures in the 50s and 60s. Outside of isolated hailstorms in western Arkansas, severe storms stayed away from us along the Gulf Coast.

On the 20th, there was more hail locally. A very low freezing level (only 8,000 feet) and lots of dry air overhead (leading to evaporation/cooling) made it very easy for ice to form. During the late afternoon, a storm dumped a tremendous amount of mostly small hail at Mammoth Spring (Fulton County). Some stones were as large as a quarter. Roads were blanketed with hail as if it had snowed. Temperatures quickly dropped from the lower 70s into the upper 40s.

As the storm tracked to the southeast, it brought up to half dollar size hail and a 62 mph wind gust to College City (Lawrence County). A 54 mph wind gust was measured at Walnut Ridge (Lawrence County). Hail (up to quarter size) also accumulated on roads at Rogers (Benton County).

The 22nd was a repeat of the 19th. We lucked out as a gentle rain and cool conditions kept severe weather to a minimum.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 19, 11:28 AM CST, 39 minutes earlier.

Area forecast discussion, Apr 19, 11:28 AM CST, 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
1228 PM CDT Sun Apr 19 2020

.AVIATION...
Showers/storms will continue to overspread the area during the
afternoon, with conditions deteriorating down to ifr. Rainfall
coverage will be widespread by late this afternoon, with isolated
thunderstorms possible. Except for being erratic around storms,
winds will largely be variable around six knots or less.
&&

.PREV DISCUSSION...(ISSUED 650 AM CDT Sun Apr 19 2020)
AVIATION...19/12Z TAF CYCLE

Widespread MVFR conds noted acrs the area this mrng. Seeing an
overall lull in organized convection this mrng and expect this to
persist thru midday. Next round of storms wl affect the FA this
aftn and evening as the main storm sys passed just S of the area.
OCNL IFR conds wl accompany the stronger storms. Conds wl sloly
improve later in the PD as rain ends and drier air begins to
advect into the region. /44/

PREV DISCUSSION...(ISSUED 425 AM CDT Sun Apr 19 2020)
SHORT TERM...Today Through Monday Night

First round of elevated convection is movg acrs the ERN half of the
FA early this mrng. Expect the bulk of this activity to work out of
the area before daybreak and wl adjust PoPs accordingly. Appears we
shld see a break in rainfall coverage for the remainder of the mrng,
with another round of convection movg into the FA later today into
tngt as the main storm sys apchs.

Hi-Res model solutions cont to show that the most unstable airmass
wl rmn just of the S of our FA today as the assocd warm fnt attempts
to lift N into AR. This scenario would result in large hail being
the primary svr wx threat for storms N of the fnt. However, if the
bndry is able to lift further NWD, sfc based storms could also pose
a damaging wind concern as well.

Rain chcs wl diminish fm the W tngt as the main storm sys/upr trof
shift E of AR. Held onto PoPs a bit longer than previous fcst for
tngt by using a blend of the slower 00Z ECMWF solution and more
progressive GFS.

Drier weather wl return for Mon. However, NW flow aloft is bringing
a weak impulse SEWD acrs N AR late Mon/Mon ngt. Opted to keep a dry
fcst for now, but later fcsts may need to consider some low PoPs for
the NRN parts of the FA.

LONG TERM...Tuesday Through Saturday

Dry conditions will be seen at the start of the long term period as
SFC high pressure over the area will begin moving out of the region
on Tue. However...chances for rainfall return to the forecast Tue
night as SRLY flow develops over the state. A new storm system will
approach the state from the west on Wed...with an upper shortwave
trough moving east over the state late Wed into Thu. This system
will exit the area by late Thu into Thu night...with dry weather
becoming more likely by Fri. However...another fast moving system
looks to move into the area late in the forecast...with rain chances
returning for Fri night into Sat.

There will be some threat for strong to SVR storms late Wed into
early Thu. However details regarding the overall SVR threat remain
uncertain at this time. Depending on the timing and overall track of
the upper level shortwave and SFC features...a few strong to severe
storms could be seen for portions of the state. For now...refer to
the latest forecasts in the coming days to see how the SVR Wx threat
evolves mid week.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...57
Hazardous weather outlook, Apr 19, 3:30 AM CST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
430 AM CDT Sun Apr 19 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-201000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
430 AM CDT Sun Apr 19 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Thunderstorms will be likely later today into tonight, with some
strong to severe thunderstorms possible. The best chances for
seeing severe weather will be across the southwest third of the
state. Large hail and damaging winds will be the primary threats
with the strongest storms. An isolated tornado cannot be ruled out
closer to the Louisiana border. Some locally heavy rainfall may
also be seen, which may lead to an isolated flash flood threat.

.DAYS TWO THROUGH SEVEN...Monday Through Saturday

The threat for seeing hazardous weather will become low through
Tuesday. However...thunderstorms return to the forecast by late
Tuesday through Thursday as another storm system moves across the
region. While the details remain uncertain this far out in
time...there could be some potential for strong to severe
thunderstorms for the middle of next week. Refer to the latest
forecast in the coming days as the details become more clear.

.Spotter Information Statement...

Spotter activation is not anticipated at this time.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

44/62

In the hours before

Special weather statement, Apr 19, 11:58 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1258 PM CDT Sun Apr 19 2020

ARZ021-191845-
Johnson AR-
1258 PM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSON COUNTY UNTIL 145
PM CDT...

At 1257 PM CDT, Doppler radar was tracking a strong thunderstorm over
Altus, or near Ozark, moving northeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clarksville...                    Hartman...
Woodland...                       Hinkle...
Devils Knob...                    Coal Hill...
Hunt...                           Harmony...
Ozone...                          Hillcrest in Johnson County...
Union City...

LAT...LON 3556 9370 3573 9346 3573 9341 3553 9325
      3540 9366 3540 9368 3539 9371
TIME...MOT...LOC 1757Z 237DEG 22KT 3545 9373

51

The radar

The Western Arkansas radar (KSRX), 71 km away, was scanning. The volume nearest the first event began at 18:06 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Johnson

When
April 19, 12:07 PM CST
Where
Johnson County, 1.78 mi NW of Edna
Measured
1.5 in hail
Reported by
Social Media
Coordinates
35.550, -93.640

Hail, Johnson

When
April 19, 12:08 PM CST
Where
Johnson County, 2.25 mi E of White Oak
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.570, -93.640

Dime size hail covered the ground.

Hail, Fulton

When
April 20, 4:05 PM CST
Where
Fulton County, 2.22 mi W of Mammoth Spg
Measured
1 in hail
Reported by
Social Media
Coordinates
36.480, -91.520

Hail up to the size of quarters covered the ground.

Hail, Lawrence

When
April 20, 5:05 PM CST
Where
Lawrence County, 0.56 mi W of (Arg)walnut Ridge Ar
Measured
1.25 in hail
Reported by
Public
Coordinates
36.130, -90.940

Hail up to the size of half dollars was observed at Williams Baptist University.

Thunderstorm Wind, Lawrence

When
April 20, 5:05 PM CST
Where
Lawrence County, 0.56 mi W of (Arg)walnut Ridge Ar
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
36.130, -90.940

A 62 mph wind gust was measured at Williams Baptist University.

Hail, Logan

When
April 22, 2:48 PM CST
Where
Logan County, 0.56 mi E of Magazine
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.150, -93.810

Dime to quarter size hail was reported in Magazine.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882526, 882527, 882528, 882529, 882530, 882531.